Low vitamin D levels while taking statins can lead to sore muscles

OK, so this study published on Sciencedirect.com is in the language of medicine.

We speculate that symptomatic myalgia in statin-treated patients with concurrent vitamin D deficiency may reflect a reversible interaction between vitamin D deficiency and statins on skeletal muscle

What it says is that people with low vitamin D levels who take statins can get really sore muscles. We used to think that this was due to the fact that statins prevent the body from making co-q-10 (which they do), so I’ve always advised people taking statins to take co-q-10 supplements as well. But some of them STILL got sore muscles.

Of course, I advise EVERYONE who is not getting at least 30 min of full body summer sun exposure (or its equivalent) to supplement with 1000 IU of vitamin D3 for every 15 kg (33 lb) of body weight, twice that if they are also obese, and to measure their blood level of 25-hydroxy vitamin D at least twice yearly (this may be more important to your overall health  than checking your cholesterol).

So if you’re on a statin, you should not only take co-q-10 supplements (50-100 mg if enough for most people), but also ask your doctor to check your 25-hydroxy vitamin D level. You want that number to be between 50 and 100 ng/ml.